Medical questions & health advice by board certified doctors
"What is implantation bleeding?"
I am 28 and bled before my period was supposed to start this month. Could this be implantation bleeding? What else could it be? I am on birth contorl pills.
Implantation bleeding is caused by a fertilized egg burrowing into the lining of the uterus. Implantation bleeding does not look like a normal menstrual period, however. It is usually much lighter and is usually brownish in color as it is not fresh blood like with your period. The bleeding usually occurs about a week before your menstrual period is due to begin. If your bleeding was then followed by a normal period it is very unlikely that this was implantation bleeding. Birth control pills are a very effective method of birth control if taken correctly. If you take your pill consistently around the same time every day and never miss a dose it is very unlikely that you are pregnant. However, if you were recently on an antibiotic or certain other medications, this can make the pill less effective. If you just started the pill or recently switched pills it is normal to have some spotting and your period may be irregular for a few months. It is very important for you to talk to your gynecologist about your symptoms and rule out pregnancy. If you are not pregnant and you continue to have spotting you may want to change to a different pill or a different form of birth control.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.